This past week, we have started a new regime of medication for our zebra. This is not a fun one….nor are the other medications that he has to take. This one, however, is just stinky on all fronts.
Our first line of defense in fighting OMS is getting IViG treatments once a month. This means, we (Hunter and I) either leave SUPER early in the morning to get to Norton’s Children’s Hospital by 8 am or we leave the night before. We get there, register and then we head to the OMO area where kids are there to get their treatments for whatever they need it for.
We have a wonderful nurse who has been with us every time we have gone. He is going on this 6th treatment. When we get there, we do the standard answering questions and getting his vitals. Within about an hour, they come in (usually the IV team, which consists of 2 women whom I am convinced are angels from heaven) and start his IV. This is never a fun thing, especially for a toddler. After that is finished and tears are dried, Kim (our nurse) comes in and gives him Tylenol and Benadryl to help offset any potential side effects. We then wait for about 30 minutes until Kim comes back and starts is IViG drip. She gets the blood pressure cuff on his leg, he watches a 1/2 of a movie…gets slightly evil and then goes to sleep. He may sleep for an hour to 2 hours. She comes in every 15-30 minutes to adjust the time. We run this IV for about 6-10 hrs depending on how his body is reacting.
Once he wakes up from his nap, he immediately starts with the Opsoclonus (eyes darting back and forth) and then the shaking starts. I try to get him to eat lunch, but it is hard. Last time, I ran to the cafeteria to get him a salad and he ate that pretty well. Once we are done, we get everything out and we wait another 30 minutes or so and then we drive home for 3 1/2 hours. Sometimes we stop for supper and sometimes we just get gas and eat junk on the way home. He *rarely* sleeps on the way home, so that makes for a super fun time.
This January, he will have his third dose of Rituximab (chemo). He had one about a week after he got out of the hospital, in June and then another 2 weeks after that. Our goal is to kill off the B-cells that his body is producing. See, he has either *had* cancer and his body did its job, produced the B-cells and attacked the cancer, reabsorbing it back in his body….but now, they think his brain is a foreign body, so they are now attacking his brain. Or, it is idiopathic…..he might have had a virus (which he was never sick)…..OR he could get cancer within a few years (neuroblastoma, in his chest cavity). Most kids have the NB, have it removed, but are still symptomatic. In January, we will be admitted for 23 hrs and do IViG and Chemo…..good times, again, will be had by all.
Our newest course of action is to add in ACTH. It is like a steroid on steroids….I have also heard it described as a synthetic hormone that helps your brain to produce Cortisol. Whatever it is…it is a beast of a medication. Kids are on this for years. …well, they are on this and when they are weaned, the become symptomatic again and have to restart. Some kids can move from this to a dex pulse. Some kids move to oral steroids. It causes irritability, weight gain, puffyness, jitters, insomnia, hyperactiveness, and all the other things that come along with steroids. This is not an IV drip, though. This is a daily shot that I have to administer…IM (in his muscle), in his thigh……with an 18 gauge needle I would use those big ol needles when I would draw blood from a cow and I’m expected to shoot this into my baby everyday for up to 3 yrs?????????!!!!!!!!!!!!! It is, however, supposed to work quickly….with his symptoms anyway.
Our goal is remission. I have talked to other moms and their kids took 2 yrs-7 yrs to get into remission. To be in remission means you are asymptomatic and taking no meds. These sweet families have encouraged me and helped me understand this is not a sprint…it is a marathon. The longer Hunter is symptomatic, the more permanent brain damage occurs. These kids have lasting side effects from the OMS and from the steroids. There is ADHD, OCD, Rages, learning disabilities, low functioning, and many more things that he could deal with for the rest of his life. That is a hard pill to swallow.
I get so frustrated when he can’t go to sleep, when he goes from happy to crazy screaming, when he gets violent, or slings food everywhere because he cannot hold his own fork. If I get so frustrated, I cannot imagine how he feels…..but…..then there was God.
God is still on the throne. He allowed this to happen for a reason…..this is not catching Him by surprise and He has the perfect provision in mind for Hunter and our family. I will continue to hold onto hope……I may be swinging from one little frayed end of that rope, but I am hanging on nonetheless.